Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 86, NWS Cheyenne, WY

July 15, 2003Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 15, 2003, 4:09 PM MDT for Laramie County, Wyoming. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2003, 4:09 PM MDT (22:09 UTC)
Expired
Jul 15, 2003, 5:00 PM MDT
In force
51 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 47 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2928 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

392 
WUUS55 KCYS 152209
SVRCYS
WYC021-152300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
408 PM MDT TUE JUL 15 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 500 PM MDT

* AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  IN EXCESS OF 60 MPH 18 MILES WEST OF PINE BLUFFS...OR ABOUT 22
  MILES EAST OF CHEYENNE...MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE ALBIN

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4133 10446 4117 10435 4116 10406 4157 10407

$$

COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:17 PM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 15, 2:17 PM MDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
130 PM MDT TUE JUL 15 2003

SHORT TERM...THUNDERSTORMS CONTINUE TO FORM OVER SOUTHEAST WYOMING
EARLY THIS AFTERNOON.  THE ACTIVITY IS BEING CAUSED BY CONSIDERABLE
MID AND UPPER LEVEL MOISTURE MOVING AROUND THE FOUR CORNERS UPPER
HIGH IN COMBINATION WITH A SHORTWAVE TROUGH CURRENTLY OVER SOUTHWEST
WYOMING.  WITH SATELLITE IMAGERY SHOWING LESS VISIBLE CONVECTION
OVER SOUTHWEST WYOMING...THE QUICKER MOVEMENT EAST OF THE SHORTWAVE
TROUGH BY THE AVN MAY BE MORE CORRECT.  STILL POTENTIAL FOR HIGH
BASED STORMS OVER AND WEST OF THE MOUNTAINS WITH STRONG WIND GUSTS.
FURTHER EAST...OVER THE SOUTHEAST WYOMING PLAINS...A FEW SUPERCELLS
MAY PRODUCE STRONG WIND GUSTS AND HAIL.  WITH MUCH OF THE WESTERN
NEBRASKA PANHANDLE CAPPED...WILL CONTINUE THE IDEA OF MOST OF THE
ACTIVITY WEAKENING AND DISSIPATING AS IT MOVES INTO THAT PART OF THE
CWA.  BEHIND THE SHORTWAVE TROUGH THE ATMOSPHERE ABOVE THE BOUNDARY
LAYER DRIES AND CLEARING SHOULD TAKE PLACE.  HEIGHTS ALOFT BUILD FOR
WEDNESDAY...PRODUCING A MORE STABLE AIR MASS AND WARMER TEMPERATURES
ALOFT.  THE WARMING ALOFT SHOULD MAKE WEDNESDAY 3 TO 6 DEGREES
WARMER THAN THOSE OF TODAY WITH THE AMOUNT OF WARMING BASED ON
SURFACE WIND DIRECTION.  THE ETA TRIES TO BRING A WESTERLY WIND AT
THE SURFACE TO MOST PLACES...WHILE THE AVN KEEPS THE WINDS SOUTHEAST
BY MIDDAY LARAMIE RANGE EASTWARD.  WITH THE FAIRLY LIGHT WINDS UP TO
500 MB ON WEDNESDAY...WILL FOLLOW MORE CLOSELY THE IDEA OF THE AVN.

LONG TERM...AROUND 600 500 MB HIGH CENTERED NEAR SOUTH BORDER WY
FOR THU GRADUALLY RETREATS TOWARD WEST-CENTRAL CO FOR WEEKEND.
THIS ALLOWS FLOW OVER CWA TO BECOME NORTHWESTERLY. WEAK SURFACE
FEATURES PROGGED TO DROP SOUTH ALONG FRONT RANGE RESULTING IN WEAK
UPSLOPE FLOW...ESPECIALLY ALONG/EAST LARAMIE RANGE. AVN HAS UPSLOPE
FLOW AT LEAST TO 700 MB SAT PM/SUN AM. AS RESULT...QPF REALLY KICKS
IN WITH 0.1-0.25 INCH AMOUNTS MUCH OF CWA...LOCALLY MORE. RIDGING
NEAR WESTERN BORDER MON/TUE DRIES IT OUT/WARMS IT AGAIN AS FRONTAL
BOUNDARY ADVANCES TO CENTRAL PART ST.

.CYS...
WY...RED FLAG WARNING THIS EVENING MOUNTAINS AND SOUTH CENTRAL.
     FIRE WEATHER ZONES 292 THROUGH 296.
NE...NONE.

WEILAND/COX
Hazardous weather outlook, Jul 15, 10:26 AM MDT, 5 hours 43 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-161130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1026 AM MDT TUE JUL 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SCATTERED COVERAGE OF THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
OVER SOUTHEAST WYOMING.  THE ACTIVITY IS A RESULT OF AN INCREASE IN
MID AND UPPER LEVEL HUMIDITY AHEAD OF AN UPPER LEVEL DISTURBANCE
MOVING OVER THE CENTRAL ROCKIES.  OVER THE MOUNTAINS AND AREAS TO
THEIR WEST...ESPECIALLY CARBON COUNTY...THE HUMIDITY NEAR THE
SURFACE IS LOW...SO MOST OF THE STORMS WILL PRODUCE BRIEF AND LOCAL
WIND GUSTS TO 50 MPH AMD LIGHTNING.

FURTHER TO THE EAST...OVER THE SOUTHEAST WYOMING PLAINS...THE HUMIDITY
NEAR THE GROUND IS MUCH HIGHER.  IN ADDITION THE INSTABILITY AND WIND
SHEAR WILL BE GREATER.  FOR THOSE AREAS THERE WILL BE A FEW SUPERCELLS
THAT WILL PRODUCE STRONG WIND GUSTS AND HAIL UP TO ONE INCH IN
DIAMETER AFTER 3 PM.  OVER MOST OF THE WESTERN NEBRASKA PANHANDLE
THE AIR MASS IS MORE STABLE AS AND SO EVEN LESS SHOWERS AND
THUNDERSTORMS WILL FORM LATE THIS AFTERNOON AND WILL BE WEAKER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

HOT AND MAINLY DRY WEATHER WILL PERSIST THROUGH MOST OF THE WORK
WEEK.  BY FRIDAY INTO THE WEEKEND...SOME MONSOON MOISTURE WILL BE
MOVING INTO THE AREA FROM UTAH AND COLORADO...BRINGING AN INCREASE
IN THE NUMBER OF LATE DAY THUNDERSTORMS AS WELL AS SOME RELIEF FROM
THE HEAT.  DRY WEATHER RETURNS FOR MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE SOUTHEAST WYOMING PLAINS
AFTER MID AFTERNOON.

WEILAND

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.